Wyoming, 2016

High Wind in Wyoming, February 6, 2016

February 6, 2016 · NWS RIW · 3 events in 3 counties and zones

High pressure building southwest of Wyoming coupled with a developing trough over the eastern plains of Wyoming to produce strong southwest wind gusts across central sections of the state. Wind gusts in excess of 58 mph were common on the downslope side of Casper Mountain along Wyoming Boulevard.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High pressure building southwest of Wyoming coupled with a developing trough over the eastern plains of Wyoming to produce strong southwest wind gusts across central sections of the state. Wind gusts in excess of 58 mph were common on the downslope side of Casper Mountain along Wyoming Boulevard. The peak gust at a sensor on the south side of Casper was 70 mph. Mid- and upper-level winds also favored strong downsloping wind and mountain wave activity along the Cody foothills in northwest Wyoming. Wind gusts were as high as 79 mph west of Clark, with other gusts between 60 and 66 mph from Cody north along State Highway 120.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 5, 10:04 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 5, 10:04 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1004 PM MST FRI FEB 5 2016

.SHORT TERM...TONIGHT THROUGH SATURDAY

MOISTURE EMBEDDED IN THE NORTHWEST FLOW WILL CONTINUE LIGHT SNOWFALL
OVER THE WESTERN MOUNTAINS AND VALLEYS TONIGHT. A PACIFIC WAVE WILL
THEN APPROACH THE AREA SATURDAY MORNING...SENDING INCREASED MOISTURE
OVER WESTERN WYOMING. YELLOWSTONE AND TETON COUNTIES LOOK TO BE THE
MOST IMPACTED BY THIS UPCOMING SNOWFALL....THOUGH ACCUMULATIONS
THROUGH SATURDAY AFTERNOON ARE LOOKING TO GENERALLY BE LESS THAN 3
INCHES OVER THE MOUNTAINS AND LESS THAN AN INCH ACROSS THE VALLEYS.

THE BIGGER STORY THROUGH THE FORECAST PERIOD IS WIND. A NOTICEABLE
TEMPERATURES GRADIENT REMAINS OVER THE CODY FOOTHILLS WITHIN THEIR
FAVORED FLOW FOR MOUNTAIN WAVE ACTIVITY. IT IS ANTICIPATED THAT
STRONG WIND WILL MAKE IT TO THE SURFACE THIS EVENING AND CONTINUE
THROUGH THE OVERNIGHT HOURS BEFORE WEAKENING. THEN...A TIGHTENED
PRESSURE GRADIENT ACROSS THE STATE WILL INCREASE WIND ACROSS THE
CORRIDOR BETWEEN ROCK SPRINGS AND CASPER. THE STRONGEST WINDS LOOK
TO BE OVER NATRONA AND SOUTHEASTERN FREMONT COUNTIES...THOUGH LOCAL
HIGH WIND WILL ALSO BE POSSIBLE ACROSS EASTERN SWEETWATER COUNTY
THROUGH THE EVENING HOURS. HIGH WIND WARNINGS HAVE BEEN ISSUED FOR
BOTH LOCATIONS...AND THE STATEMENTS WILL CONTAIN BETTER TIMING AND
INTENSITY INFORMATION.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

LIMITED MOISTURE IN NORTHWEST FLOW ALOFT WILL BRING SOME LIGHT
SNOW TO THE NORTHERN AND WESTERN MOUNTAINS SATURDAY NIGHT.  EAST OF
THE CONTINENTAL DIVIDE...VARIABLE CLOUDS WITH BREEZY TO WINDY AREAS
CAN BE EXPECTED.  THE WINDIEST AREAS WILL BE ALONG AND NEAR THE EAST
SLOPES OF THE MOUNTAINS.  THE SNOW SHOWERS WILL LINGER OVER THE
NORTHWEST SUNDAY MORNING THEN ARE EXPECTED TO DISSIPATE. CLEARING IS
EXPECTED ACROSS THE AREA SUNDAY AND SUNDAY NIGHT.  A WEAK COLD FRONT
WILL MOVE SOUTH FROM MONTANA BRINGING SOME COOLING TO MAINLY THE
NORTH AND EAST.  SOME STRATUS AND FOG WILL LIKELY GET TRAPPED IN THE
WESTERN VALLEYS AND CENTRAL BASINS WITH AREAS OF FOG ALONG THE LAKES
AND RIVERS. HIGH PRESSURE ALOFT OVER THE WESTERN US WILL DOMINATE
THE WEATHER MONDAY THROUGH FRIDAY WITH A PROLONGED DRY PERIOD
EXPECTED.  OUTSIDE OF SOME VALLEY AND BASIN STRATUS AND FOG AT NIGHT
AND EARLY MORNING HOURS...MOSTLY CLEAR CONDITIONS ARE EXPECTED.
WINDS SHOULD PICK UP WEDNESDAY AND THURSDAY ACROSS THE SOUTHWEST AND
EAST OF THE CONTINENTAL DIVIDE.  TEMPERATURES WILL WARM IN THE WINDY
AREAS AND LOW TEMPERATURES WILL BE THE MAIN FORECAST CHALLENGE IN
THE EXTENDED FORECAST.  SOME LIGHT SNOW SHOWERS MAY DEVELOP LATE
THURSDAY NIGHT AND FRIDAY IN THE NORTHWEST...OTHERWISE FRIDAY WILL
BE DRY AS WELL...AND SHOULD BE THE WINDIEST DAY OVERALL.

&&

.AVIATION.../06Z ISSUANCE/

WEST OF THE CONTINENTAL DIVIDE...KBPI/KJAC/KPNA/KRKS

PERIODS OF SNOWFALL WILL BE POSSIBLE OVER THE WESTERN
MOUNTAINS....AND INTO THE EXTREME WESTERN VALLEYS THROUGH THE
PERIOD. THIS MAY PRODUCE PERIODS OF LIGHT SNOWFALL AND MVFR
CONDITIONS AT KJAC. CONDITIONS LOOK MOST FAVORABLE FOR SNOWFALL
AFTER 12Z SATURDAY...WHEN SOME IFR CONDITIONS MAY BE REPORTED.
ADDITIONALLY...PERIODS OF GUSTY WIND WILL BE POSSIBLE OVER KRKS
THROUGH MUCH OF THE FORECAST PERIOD. GUSTY WIND MAY ALSO ACCOMPANY
SNOWFALL OVER THE WESTERN MOUNTAINS AFTER 12Z SATURDAY...WHICH
MAY IMPACT THE WESTERN MOUNTAIN PASSES. MOUNTAIN TOPS WILL LIKELY
REMAIN OBSCURED THROUGH MUCH OF THE FORECAST PERIOD.

EAST OF THE CONTINENTAL DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL

STRONG WIND WILL BE FOUND OVER THE NORTHERN PORTION OF THE AREA
TONIGHT...WITH GUSTS TO 35 KTS POSSIBLE AT KCOD AFTER 00Z.
STRONGER GUSTS TO 50 KTS WILL BE POSSIBLE SOUTH AND NORTH OF KCOD
WHICH MAY IMPACT APPROACHES AND DEPARTURES. PERIODS OF GUSTY WIND
WILL ALSO BE POSSIBLE OVER KCPR...WITH GUSTS TO 35KT POSSIBLE
AFTER 08Z THIS EVENING. ANOTHER INCREASE IN WIND OVER THE EASTERN
TERMINALS WILL BE EXPECTED AFTER 16Z SATURDAY...WITH SOME GUSTS
NEAR 50 KT ANTICIPATED AROUND KCPR. THE STRONGER WIND MAY BE
CLOSER TO CASPER MOUNTAIN...WHICH COULD MAKE FOR SOME INCREASED
TURBULENCE ON APPROACH OF THE TERMINAL. WIND SHOULD BEGIN TO
DECREASE AFTER 02Z SUNDAY. PRECIPITATION WILL GENERALLY REMAIN WEST
OF THE DIVIDE WITH VFR CONDITIONS ANTICIPATED.

&&

.FIRE WEATHER...

STRONG WIND TO BE THE MAIN CONCERN OVER TONIGHT AND THROUGH
SATURDAY. HIGH WIND WARNINGS HAVE BEEN ISSUED FOR THE CODY FOOTHILLS
AND ACROSS THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER.
OTHERWISE...PERIODS OF SNOWFALL ARE ANTICIPATED OVER THE WESTERN
MOUNTAINS AND VALLEYS THROUGH SATURDAY NIGHT. A BUILDING RIDGE IS
THE ANTICIPATED OVER THE AREA THROUGH MUCH OF THE NEXT WEEK. A
SLIGHT WARMING TREND IS ANTICIPATED.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 5 AM TO 11 PM MST SATURDAY FOR WYZ019-020.

HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 8 AM MST SATURDAY
FOR WYZ003.

&&

SHORT TERM...BRANHAM
LONG TERM...C.BAKER
AVIATION...HATTINGS
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Feb 5, 4:37 PM MST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
437 PM MST FRI FEB 5 2016

WYZ001>020-022>030-061200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
437 PM MST FRI FEB 5 2016

...HIGH WIND WARNING FOR THE CODY FOOTHILLS TONIGHT AND PORTIONS
OF CENTRAL WYOMING ON SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TONIGHT

STRONG WIND WILL DEVELOP OVER THE CODY FOOTHILLS THIS EVENING AND
CONTINUE THROUGH THE OVERNIGHT HOURS. WIND WILL CREATE HAZARDOUS
CROSS WINDS FOR MOTORISTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SATURDAY EVENING...BREEZY TO STRONG SOUTHWEST TO
NORTHWEST WINDS AND AREAS OF BLOWING SNOW POSSIBLE ACROSS PORTIONS
OF CENTRAL AND SOUTHERN WYOMING INCLUDING ALONG INTERSTATES 25 80
AND 90. STRONG WINDS EXPECTED IN THE CODY FOOTHILLS. SNOW SHOWERS
SPREADING ACROSS WEST CENTRAL AND NORTHERN WYOMING DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS GREATER THAN 50 MPH
OR ANY WIND RELATED DAMAGE. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
February 6, 12:00 AM MST to 10:51 AM MST
Where
Cody Foothills forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

The wind sensor 5 miles west-northwest of Clark had many wind gusts over 58 mph, including a maximum of 79 mph. Other strong gusts included 66 mph south of Clark and 60 mph at the Park County Sheriff's office.

High Wind, Natrona County Lower Elevations

When
February 6, 5:06 AM MST to 5:26 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

There were many gusts over 58 mph along Outer Drive on the south side of Casper, including a maximum of 70 mph.

High Wind, Green Mountains & Rattlesnake Range

When
February 6, 8:50 AM MST to 3:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Wind gusts of 64 mph and 60 mph were recorded at Fales Rock RAWS and Camp Creek RAWS, respectively.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611092, 611094, 611093.